Advertisement

On the representation of integers as sums of triangular numbers

Chapter

Summary

In this survey article we discuss the problem of determining the number of representations of an integer as sums of triangular numbers. This study yields several interesting results. If n ≥0 is a non-negative integer, then the nth triangular number is T n = n(n + 1)/2. Let k be a positive integer. We denote by δ k (n) the number of representations of n as a sum of k triangular numbers. Here we use the theory of modular forms to calculate δ k (n). The case where k = 24 is particularly interesting. It turns out that, if n ≥3 is odd, then the number of points on the 24 dimensional Leech lattice of norm 2n is 212(212 − 1)δ 24(n − 3). Furthermore the formula for δ 24(n) involves the Ramanujan τ(n)-function. As a consequence, we get elementary congruences for τ(n). In a similar vein, when p is a prime, we demonstrate δ 24 (p k − 3) as a Dirichlet convolution of σ 11(n) and τ (n). It is also of interest to know that this study produces formulas for the number of lattice points inside k-dimensional spheres.

Keywords

Modular Form Fourier Coefficient Fourier Expansion Eisenstein Series Cusp Form 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Andrews, G., Eureka! num = Δ + Δ + Δ. J. Number Theory 23 (1986), 285–293.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Andrews, G., The theory of partitions. [Encyclopedia of Math., Vol. 2]. Addison-Wesley, Reading, MA, 1976.Google Scholar
  3. [3]
    Conway, J. and sloane, N., Sphere packings, lattices and groups. Springer-Verlag, 1988.Google Scholar
  4. [4]
    Deligne, P., Formes modulaires et representations 1-adiques. In Seminaire Bourbaki [Lett. Notes in Math., No. 179], Springer-Verlag, Berlin, 1971.Google Scholar
  5. [5]
    Deligne, P. and Serre, J.-P., Formes modulaires de poids 1. Ann. Scient. Ecole Norm. Sup. (4) 7 (1974).Google Scholar
  6. [6]
    Dickson, L., Theory of numbers, Vol. III. Chelsea, New York, 1952.Google Scholar
  7. [7]
    Garvan, F., Kim, D. and Stanton, D., Cracks and t-cores. Invent. Math. 101 (1990), 1–17.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Garvan, F., Some congruence properties for partitions that are p-cores. Proc. London Math. Soc. 66 (1993),449–478.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Gordon, B. and Robins, S., Lacunarity of Dedekind q-products. Glasgow Math. J., 37 (1995), 1–14.MathSciNetzbMATHGoogle Scholar
  10. [10]
    Grosswald, E., Representations of integers as sums of squares. Springer-Verlag, 1985.Google Scholar
  11. [11]
    Hida, H., Elementary theory of L-functions and Eisenstein series. [London Math. Society Student Text, No. 26]. Cambridge Univ. Press, Cambridge, 1993.Google Scholar
  12. [12]
    Koblitz, N., Introduction to elliptic curves and modular forms. Springer-Verlag, Berlin, 1984.zbMATHGoogle Scholar
  13. [13]
    Kolberg, O., Congruences for Ramanujan’s function r(n). [Arbok Univ. Bergen, Mat.-Natur. Ser. No. 1]. Univ., Bergen, 1962.Google Scholar
  14. [14]
    Legendre, A.,Traitée des fonctions elliptiques Vol. 3Paris, 1828.Google Scholar
  15. [15]
    Miyake TModular forms. Springer-Verlag, Berlin, 1989.Google Scholar
  16. [16]
    Ono, k., Congruences on the Fourier coefficients of modular forms on Г0 (N). Contemp. Math, to appear.Google Scholar
  17. [17]
    Ono, k., Congruences on the Fourier coefficients of modular forms on Г 0 (N) with number-theoretic applications. Ph.D. Thesis, University of California, Los Angeles, 1993.Google Scholar
  18. [18]
    Ono, k., On the positivity of the number of t-core partitions. Acta Arithmetica 66 (1994), 221–228.MathSciNetzbMATHGoogle Scholar
  19. [19]
    Rankin, R., Ramanujan’s unpublished work on congruences. [Lect. Notes in Math., No. 601]. Springer Verlag, Berlin, 1976.Google Scholar
  20. [20]
    Rankin, R. A., On the representations of a number as a sum of squares and certain related identities. Proc. Cambridge Phil. Soc. 41 (1945), 1–11.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    Robins, S., Arithmetic properties of modular forms. Ph.D. Thesis, University of California, Los Angeles, 1991.Google Scholar
  22. [22]
    Robins, S., Generalized Dedekind q-product. To appear in Contemp. Math.Google Scholar
  23. [23]
    Schoeneberg, B., Elliptic modular functions —an introduction. Springer-Verlag, Berlin, 1970.Google Scholar
  24. [24]
    Serre, J. P., Sur la lacunarite’ des puissances de rl. Glasgow Math. J. 27 (1985), 203–221.zbMATHGoogle Scholar
  25. [25]
    Serre, J. P., Quelques applications du theorme de densite de Chebotarev. [Publ. Math. I.H.E.S., No. 54].Inst. Hautes Etudes Sci. Pub., I.H.E.S., Paris, 1981.Google Scholar
  26. [26]
    Serre, J. P., Congruences et formes modulaires (d’apres H.P.F. Swinnerton-Dyer). In Seminaire Bourbaki, 24e anneé (1971/1972), Exp. No. 416. [Lect. Notes in Math., No. 317]. Springer Verlag, Berlin, 1973, pp. 319–338.Google Scholar
  27. [27]
    Serre, J.-P. and Stark, H., Modular forms of weight z. In modular functions of one variable, Vol. VI. [Lect. Notes in Math., No. 627]. Springer Verlag, Berlin, 1971, pp. 27–67.Google Scholar
  28. [28]
    Shimura, G., Introduction to the arithmetic theory of automorphic functions. [Publ. Math. Soc. of Japan, No. 11], Iwanami Shoten, Tokyo, 1971.Google Scholar
  29. [29]
    Swinnerton-Dyer, H. P. F., On l--adic representations and congruences for coefficients of modular forms. [Lect. Notes in Math., No. 350]. Springer Verlag, Berlin, 1973.Google Scholar
  30. [30]
    Swinnerton-Dyer, H. P. F., On 1-adic representations and congruences for coefficients of modular forms II. [Lect. Notes in Math., No. 601]. Springer Verlag, Berlin, 1976.Google Scholar

Copyright information

© Birkhäuser Verlag Basel 1995

Authors and Affiliations

  1. 1.Department of MathematicsThe University of GeorgiaAthensUSA
  2. 2.Department of Mathematical SciencesUniversity of Northern ColoradoGreeleyUSA
  3. 3.Department of MathematicsUniversity of ColoradoBoulderUSA

Personalised recommendations